MAUDE Adverse Event Report: COOK ENDOSCOPY QUANTUM TTC BILIARY BALLOON DILATOR; FGE, BILIARY CATHETER AND ACCESSORIES

COOK ENDOSCOPY QUANTUM TTC BILIARY BALLOON DILATOR; FGE, BILIARY CATHETER AND ACCESSORIES
Catalog Number QBD-8X3
Medical Device Problem Codes Burst Container or Vessel (1074); Off-Label Use (1494)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 04/05/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Concomitant products: cook quantum inflation device, qid-1, 0.035 inch wire guide, unknown make or model.Investigation evaluation: a product evaluation was not performed in response to this report because the product said to be involved was not provided to cook for evaluation.An evaluation of the photos provided by the user was performed.From the first photo provided, it is hard to make a determination at what exact location the leakage occurred, hence the report could not be confirmed.The second photo provided of the pouch confirmed the lot number.Without return of the complaint device, a further evaluation could not be performed.A discrepancy or anomaly that could have contributed to the reported event was not observed.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: we could not conduct a complete investigation because the product said to be involved was not returned for evaluation.A definitive cause for the reported observation could not be determined.The device was used to dilate the duodenal papilla.This is outside the intended use of the device.The intended use of the device states: "this device is used to dilate strictures of the biliary tree.¿ the instructions for use also tell the user: ¿do not use this device for any purpose other than the stated intended use.¿ a possible contributing factor to a leakage in the balloon material is inadequate lubrication of the balloon with a lubricating agent.The instructions for use direct the user: "apply a water soluble lubricant to the balloon to allow easier passage through the accessory channel." this activity will aid in endoscopic advancement and balloon preservation.A possible contributing factor is application of inadequate negative pressure during balloon inflation.The application of negative pressure will aspirate all residual air from the balloon and ease endoscopic advancement.Negative pressure will also aid in balloon preservation and optimize balloon performance.The instructions for use contain the following system preparation: "while compressing the plunger lever, pull the plunger handle until vacuum is indicated on pressure gauge.Maintain a vacuum with the handle, then release the plunger lever.The balloon dilator is now ready for placement through the accessory channel of the duodenoscope." a balloon leakage can occur if the balloon is inflated prior to advancement through the endoscope or if the balloon is inflated while partially or fully inside the accessory channel of the endoscope.The instructions for use contain the following precaution: "do not inflate the balloon prior to introduction into the scope." the instructions for use also contain the following precaution: ¿the entire balloon must be extended beyond the tip of the duodenoscope and be fluoroscopically visualized and positioned before inflation.¿ the instructions for use contain the following warning: ¿do not exceed the recommended balloon inflation pressure as listed on the catheter tag of the balloon dilator.¿ over inflation can cause damage to the balloon dilator.Another possible contributing factor is using a compromised inflation device to inflate the balloon.If the pressure reading of the inflation device is inaccurate, this could contribute to over inflation, possibly resulting in a rupture of the balloon material.Prior to distribution, all quantum ttc biliary balloon dilator are subjected to a visual inspection and functional testing to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.Additional comments regarding this report: based on the information provided that the device was used to dilate an unapproved area, a cook representative has contacted the medical facility involved in an effort to promote further education and understanding related to appropriate usage of this product.H3 other text : continued from section d.11 cook quantum inflation device, qid-1 0.035 inch wire guide, unknown make or model investigation evaluation: a product evaluation was not performed in response to this report because the product said to be involved was not provided to cook for evaluation.An evaluation of the photos provided by the user was performed.From the first photo provided, it is hard to make a determination at what exact location the leakage occurred, hence the report could not be confirmed.The second photo provided of the pouch confirmed the lot number.Without return of the complaint device, a further evaluation could not be performed.A discrepancy or anomaly that could have contributed to the reported event was not observed.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: we could not conduct a complete investigation because the product said to be involved was not returned for evaluation.A definitive cause for the reported observation could not be determined.The device was used to dilate the duodenal papilla.This is outside the intended use of the device.The intended use of the device states: "this device is used to dilate strictures of the biliary tree.¿ the instructions for use also tell the user: ¿do not use this device for any purpose other than the stated intended use.¿ a possible contributing factor to a leakage in the balloon material is inadequate lubrication of the balloon with a lubricating agent.The instructions for use direct the user: "apply a water soluble lubricant to the balloon to allow easier passage through the accessory channel." this activity will aid in endoscopic advancement and balloon preservation.A possible contributing factor is application of inadequate negative pressure during balloon inflation.The application of negative pressure will aspirate all residual air from the balloon and ease endoscopic advancement.Negative pressure will also aid in balloon preservation and optimize balloon performance.The instructions for use contain the following system preparation: "while compressing the plunger lever, pull the plunger handle until vacuum is indicated on pressure gauge.Maintain a vacuum with the handle, then release the plunger lever.The balloon dilator is now ready for placement through the accessory channel of the duodenoscope." a balloon leakage can occur if the balloon is inflated prior to advancement through the endoscope or if the balloon is inflated while partially or fully inside the accessory channel of the endoscope.The instructions for use contain the following precaution: "do not inflate the balloon prior to introduction into the scope." the instructions for use also contain the following precaution: ¿the entire balloon must be extended beyond the tip of the duodenoscope and be fluoroscopically visualized and positioned before inflation.¿ the instructions for use contain the following warning: ¿do not exceed the recommended balloon inflation pressure as listed on the catheter tag of the balloon dilator.¿ over inflation can cause damage to the balloon dilator.Another possible contributing factor is using a compromised inflation device to inflate the balloon.If the pressure reading of the inflation device is inaccurate, this could contribute to over inflation, possibly resulting in a rupture of the balloon material.Prior to distribution, all quantum ttc biliary balloon dilator are subjected to a visual inspection and functional testing to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.Additional comments regarding this report: based on the information provided that the device was used to dilate an unapproved area, a cook representative has contacted the medical facility involved in an effort to promote further education and understanding related to appropriate usage of this product.
 
Event or Problem Description
During an endoscopic retrograde cholangiopancreatography (ercp), the physician used a cook quantum ttc biliary balloon dilator.The user advanced the device to duodenal papilla position and began to inflate with water by cook quantum inflation device.The device could not inflate entirely.The user withdrew the device and tested it outside endoscope.The device was found to be leaking.They cut the duodenal papilla with an electrotome instead.The following was received 05/04/2017: it was confirmed that the user was attempting to dilate the papilla [against intended use].
 
Additional Manufacturer Narrative
Concomitant medical products: cook quantum inflation device, qid-1 0.035 inch wire guide, unknown make or model.Investigation evaluation: an evaluation of the photos provided by the user was performed.From the first photo provided, it is hard to make a determination at what exact location the leakage occurred.The second photo provided of the pouch confirmed the lot number.Our laboratory evaluation of the product said to be involved confirmed the report.A cook quantum biliary inflation device (qbid-1) filled with water was attached to the balloon inflation port to inflate the balloon.While inflating the balloon, a steady stream of water was seen from a pinhole located at the distal end of the balloon.No portion of the device is missing.A visual examination of the catheter showed no kinks or bends.A product-specific discrepancy that could have caused or contributed to this observation was not observed during our laboratory analysis.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusion: a definitive cause for this observation could not be determined because the actual use conditions could not be duplicated in the laboratory setting.Due to a variety of clinical conditions such as patient anatomy, endoscope position or progression of disease state, we could not reproduce the actual conditions of product usage during our laboratory analysis.This limits our ability to conclusively determine a cause.The device was used to dilate the duodenal papilla.This is outside the intended use of the device.The intended use of the device states: "this device is used to dilate strictures of the biliary tree.¿ the instructions for use also tell the user: ¿do not use this device for any purpose other than the stated intended use.¿ a possible contributing factor to a leakage in the balloon material is inadequate lubrication of the balloon with a lubricating agent.The instructions for use direct the user: "apply a water soluble lubricant to the balloon to allow easier passage through the accessory channel." this activity will aid in endoscopic advancement and balloon preservation.A possible contributing factor is application of inadequate negative pressure during balloon inflation.The application of negative pressure will aspirate all residual air from the balloon and ease endoscopic advancement.Negative pressure will also aid in balloon preservation and optimize balloon performance.The instructions for use contain the following system preparation: "while compressing the plunger lever, pull the plunger handle until vacuum is indicated on pressure gauge.Maintain a vacuum with the handle, then release the plunger lever.The balloon dilator is now ready for placement through the accessory channel of the duodenoscope." a balloon leakage can occur if the balloon is inflated prior to advancement through the endoscope or if the balloon is inflated while partially or fully inside the accessory channel of the endoscope.The instructions for use contain the following precaution: "do not inflate the balloon prior to introduction into the scope." the instructions for use also contain the following precaution: ¿the entire balloon must be extended beyond the tip of the duodenoscope and be fluoroscopically visualized and positioned before inflation.¿ the instructions for use contain the following warning: ¿do not exceed the recommended balloon inflation pressure as listed on the catheter tag of the balloon dilator.¿ over inflation can cause damage to the balloon dilator.Another possible contributing factor is using a compromised inflation device to inflate the balloon.If the pressure reading of the inflation device is inaccurate, this could contribute to over inflation, possibly resulting in a rupture of the balloon material.Prior to distribution, all quantum ttc biliary balloon dilators are subjected to a visual inspection and functional testing to ensure device integrity.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.Additional comments regarding this report: based on the information provided that the device was used off label, a cook representative has contacted the medical facility involved in an effort to promote further education and understanding related to appropriate usage of this product.

Brand Name
QUANTUM TTC BILIARY BALLOON DILATOR
Common Device Name
FGE, BILIARY CATHETER AND ACCESSORIES
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key6566708
Report Number1037905-2017-00270
Device Sequence Number13691649
Product Code FGE
UDI-Device Identifier00827002226562
UDI-Public(01)00827002226562(17)190831(10)W3765067
Combination Product (Y/N)N
Initial Reporter CountryCN
PMA/510(K) Number
K935094
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 06/06/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberQBD-8X3
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Distributor Facility Aware Date04/05/2017
Device Age8 MO
Event Location Hospital
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 04/20/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date05/15/2017
Supplement Report FDA Received Date06/06/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age50 YR